New York, 2021

Tornado and Damaging Wind in New York, June 3, 2021

June 3, 2021 · NWS BGM · 2 events in 2 counties and zones

A cold front passed through Central New York which triggered isolated thunderstorms, some of which became severe. One storm produced a tornado that took the roof off of a barn and moved the barn off of its foundation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front passed through Central New York which triggered isolated thunderstorms, some of which became severe. One storm produced a tornado that took the roof off of a barn and moved the barn off of its foundation. The tornado also knocked down several trees as it passed through a yard and into a state forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 3, 1:22 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 3, 1:22 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
222 PM EDT Thu Jun 3 2021

.SYNOPSIS...
A front moving through the area will bring thunderstorms to NY
and PA this afternoon and evening, some with heavy downpours.
Another round of showers and thunderstorms will affect the
region Friday, before dry, hot weather moves in for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
245 AM Update...
Main concerns are potential for locally heavy rainfall, and
perhaps strong to isolated damaging gusts, from thunderstorms
this afternoon through evening.

Shortwave is currently lifting through the area with showers,
especially along and west of I-81, during the predawn hours.
Negative vorticity between waves suggests a relative lull for
mid to late morning, followed by diurnally favorable development
of a primary round of showers and thunderstorms this afternoon.

Latest convection-allowing models (CAMS) suggest a boundary
becoming nearly flow-parallel, hanging up possible training
cells roughly along and just south of the NY Thruway corridor.
Though there has not been much recent rain there compared to
points south, urban areas prone to quick runoff will still be
vulnerable to isolated flash flooding should repeating/training
storms occur, as well as flashier high terrain just to the
south of Syracuse-Utica. Heating is a bit of a question mark
across the northern zones, yet precipitable water values will be
quite high with model soundings depicting nearly moist-
adiabatic profiles with deep warm cloud depths.

Further south, training cells may not be as probable, yet still
possible. Also, there are wetter antecedent conditions, and deep
warm cloud depths may produce efficient high rainfall rates even
from single cells. Thus there is at least a small potential for
localized flooding. As mentioned before, timing between waves
will promote at least some heating for diurnally-forced
development of new convection. There remains some uncertainty
for how much Convective Available Potential Energy (CAPE) will
be managed, with highs only lower to mid 70s except a few upper
70s at lowest elevations, due to the amount of cloud cover.
However, shear is not in doubt. Models continue to indicate
deep 0-6km shear of 40-50 knots. Though training cell potential
may be somewhat higher north; convection will have a better
chance of harnessing pockets of mid-to-upper hundreds J/kg of
mixed- layer CAPE for the central to southern zones, especially
Wyoming Valley- Poconos-Catskills. This will be adequate, when
combined with shear, for damaging wind gusts to be a threat.
Thus the Storm Prediction Center highlights our whole area as at
least a marginal risk for severe thunderstorms; and into slight
risk for a sizable chunk of Northeast PA to Catskills NY.

With the incoming upper trough being positively tilted, and a
lack of a dramatic air mass change, convective clusters may
linger a good ways into tonight. Narrow localized stripes of
training rainfall will still need to be monitored closely this
evening for isolated flash flood potential. Overnight lows are
anticipated in the upper 50s-lower 60s with humid conditions.

The upper level trough will finally cross NY and PA on Friday,
and thus additional scattered showers and thunderstorms will be
possible. Though precipitable water values will be quite a bit
lower, there will also be less cloud cover and thus decent
opportunity of surface heating to diurnally drive convection.
Highs will even get into mid 70s-lower 80s. CAPE values between
600-1000 J/kg will fuel storms during the afternoon. However,
coverage will be isolated to widely scattered, and shear values
considerably lower than today. Still, a few gusty brief
downdrafts cannot totally be ruled out.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...

An upper level shortwave approaches the region from the north on
Saturday but weakens as it gets closer with a chance of
precipitation across the NY Thruway corridor. A strong upper
level ridge builds in Sunday with 500 mb heights getting to
near 590 dm. Highs get up into the upper 80s and low 90s along
with dew points in the mid to upper 60s so heat indexes are
expected to approach heat advisory criteria. Forecast soundings
show a strong cap in place but given that there is some MLCAPE
over 1000 there could be a few showers or thunderstorms form
over the Catskills or higher elevations of Steuben county.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...

The strong upper level ridge continues into early next week with
a prolonged period of hot temperatures with highs in the 90s and
lows in the mid to upper 60s. It is looking like the ridge
begins to break down towards the end of next week as a trough
tries to dig in with increasing chances of precipitation. There
is little agreement in the models and ensembles as to when the
trough starts to dig in so with less confidence in hot
temperatures Thursday and Friday, highs were kept closer to
climatology.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Widespread ceilings between 1500 and 2500 feet will remain over
the terminals through this evening. Showers and thunderstorms
will cause additional restrictions, especially between 4 PM and
9 PM.

Thickening moisture levels early Friday will cause ceilings to
lower to between 700 and 1500 feet, with spotty IFR conditions
and light fog cropping up at our terminals.

Some improvement is expected late Friday morning before another
round of showers and thunderstorms moves across the region.

Outlook...
Friday afternoon...A chance for isolated-scattered
showers/thunderstorms; brief restrictions.

Friday night through Monday...Mainly VFR, but a good chance for
valley fog for at least KELM late nights-early mornings.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...MDP
SHORT TERM...AJG
LONG TERM...AJG
AVIATION...DJP
Hazardous weather outlook, Jun 3, 1:06 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
206 PM EDT Thu Jun 3 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
206 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Through tonight.

Thunderstorms will move across the region through this evening. A few
thunderstorms could produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Ft Drum radar (KTYX), 46 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Oneida

When
June 3, 2:26 PM EST to 2:29 PM EST
Where
Oneida County, 1.95 mi SSE of Pt Rock to 2.25 mi SW of West Branch
Rating
EF1
Path length
1.2 mi
Path width
75 yd
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
43.354, -75.535

A tornado touched down near a barn off of Sulphur Springs Road. The tornado tore down several trees in multiple directions along a visible path. Then it lifted off the roof of the barn with the structure collapsing on itself. Additional damage included the barn shifting off of it's foundation. Trees were also snapped high up. The tornado proceeded through West Branch State Forest with intermediate damage before lifting as it reached Harris Road.

Thunderstorm Wind, Chenango

When
June 3, 4:14 PM EST
Where
Chenango County, 0.86 mi NE of North Pitcher
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.630, -75.810

Strong thunderstorm winds knocked down a tree onto a house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyThe tornado archive for New York, 2021Warnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965226, 966425.